Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Glipizide and Levemir

10/19/2010

Question:

I just got back form an ER visit where I was treated for an assumed severe hypoglycemic episode. I have been taking metrormin, glipizide and Levemir. The ER MD consulted with one of my MD`s from my primary care office. I was told that I should immediately stop taking the glipizide. I was given the impression that one should NEVER mix glipizide and levemir. Is this true?

Thanks

Answer:

The concomitant use of a sulfonylurea (like glipizide) and an insulin product (like insulin detemir or Levemir) is not contraindicated. Long-acting insulin and drugs like glipizide are rarely used together and caution should be exercised when doing so. Both medications can cause hypoglycemia, and the effects can be worse when used together. In general, prescribers will find other combinations of medications to control blood sugars.

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Michael  Ganio, PharmD Michael Ganio, PharmD
Clinical Applications Pharmacist
Wexner Medical Center
The Ohio State University